Minnesota, 2012

Hail in Minnesota, August 15, 2012

August 15, 2012 · NWS MPX · 10 events in 3 counties and zones

The afternoon of Wednesday, August 15th, a line of thunderstorms developed across northwest Minnesota, and moved eastward, while developing to the south across west-central Minnesota. Some of the storms became severe around Morris, and dropped up to golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Wednesday, August 15th, a line of thunderstorms developed across northwest Minnesota, and moved eastward, while developing to the south across west-central Minnesota. Some of the storms became severe around Morris, and dropped up to golf ball size hail. These storms continued to develop to the southeast across the Minnesota River Valley, with more reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 15, 2:56 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 15, 2:56 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 PM CDT WED AUG 15 2012

.DISCUSSION...
TODAY AND TONIGHT...THE MAIN FORECAST CONCERN FOR TONIGHT IS
OBVIOUSLY THE APPROACHING COLD FRONT AND STRONG SHORTWAVE AND THE
ASSOCIATED POTENTIAL FOR SHRA/TSRA AND POSSIBLE SEVERE WEATHER.
STORM INITIATION ALONG/AHEAD OF THE COLD FRONT SHOULD OCCUR AROUND
OR A BIT PRIOR TO EVENING NEAR THE DAKOTAS BORDER... WITH STORMS
THEN TRACKING EAST THROUGH THE EVENING HOURS. THERE WILL BE PLENTY
OF INSTABILITY WITH MLCAPE VALUES AOA 2500 J/KG... SO STORM
MAINTENANCE SHOULD NOT BE MUCH OF AN ISSUE ONCE THINGS GET GOING...
ALTHOUGH INSTABILITY WILL OBVIOUSLY WANE SOME AS THE EVENING
PROGRESSES AND CONVECTION STRUGGLES TO REMAIN ROOTED IN THE BOUNDARY
LAYER. HOWEVER... THE APPROACHING STRONG SHORTWAVE WAVE... CURRENTLY
EVIDENT ON WATER VAPOR MOVING INTO THE WESTERN DAKOTAS... WILL WORK
TO SIGNIFICANTLY INCREASE DEEP LAYER SHEAR AS WE MOVE INTO THE
EVENING HOURS... WITH 0-6KM BULK SHEAR AOA 40KT OVERSPREADING THE
AREA. LOW LEVEL SHEAR LOOKS TO BE LESS PROMINENT... WHICH WILL
MITIGATE THE TORNADO POTENTIAL... BUT THE MODERATE INSTABILITY AND
DEEP LAYER SHEAR SHOULD PROMOTE GOOD STORM ORGANIZATION WITH LARGE
HAIL AND WINDS BEING THE PRIMARY THREATS. THERE IS SOME POSSIBILITY
FOR TORNADOES... BUT THE POTENTIAL SHOULD BE LIMITED TO EARLY ON IN
THE EVENING WHEN DISCRETE CELLS ARE PRESENT AND PERHAPS IN
ASSOCIATION WITH ANY EMBEDDED MESOVORTICES THAT COULD BE PRESENT IN
A LATER LINEAR/QLCS MODE. THE MAIN TIME FRAME FOR SEVERE POTENTIAL
LOOKS TO BE FROM 01-05Z... MAINLY FROM NEAR ALEXANDRIA TO MONTEVIDEO
EAST TO NEAR THE WISCONSIN STATE LINE. THE ACTIVITY MAY MANAGE TO
SUSTAIN ITSELF INTO THE OVERNIGHT HOURS SHOULD IT GROW UPSCALE
SUFFICIENTLY SINCE MUCAPE VALUES AOA 1500 J/KG SHOULD ADVECT EAST
ACROSS THE ENTIRE FORECAST AREA BY LATE EVENING. HOWEVER... ITS
ABILITY TO DO SO WILL DEPEND UPON THE SIGNIFICANCE OF THE
SYSTEM-GENERATED COLD POOL AND THE POTENTIAL FOR IT TO CONTINUE TO
INITIATE CONVECTION AS THINGS MOVE EAST INTO AN INCREASINGLY STABLE
BOUNDARY LAYER AS THE EVENING PROGRESSES. MOST IF NOT ALL OF THE
SHRA/TSRA SHOULD CLEAR THE FORECAST AREA BY 12Z AS THE COLD FRONT
CONTINUE TO PUSH EAST AND SUBSIDENCE WORKS IN BEHIND IT.

THURSDAY THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IN THE EXTENDED
AS NORTHWEST FLOW CONTINUES ACROSS THE MIDWEST THROUGH THE END OF
THE PERIOD. CHOSE TO FOCUS ON WINDS AND CLOUDS TOMORROW AFTERNOON IN
THE WAKE OF THE COLD FRONT. FORECAST SOUNDINGS CONTINUE TO SHOW
20KTS IN THE WELL MIXED BOUNDARY LAYER WITH A THIN SATURATED LAYER
BETWEEN 850 AND 800MB REPRESENTING THE AFTERNOON CUMULUS DECK. IF
TODAYS POST FRONTAL UPSTREAM CONDITIONS ACROSS MONTANA AND NORTH
DAKOTA ARE ANY INDICATION...TOMORROW SHOULD BE A BRISK DAY WITH
STRONG NORTHWEST WINDS AND CLOUDY SKIES. LARGE SCALE SUBSIDENCE
UNDER THE NORTHWEST FLOW WILL ALLOW SURFACE HIGH PRESSURE TO BUILD
ACROSS THE REGION SO THE WIND WILL GRADUALLY DIMINISH THURSDAY
EVENING WITH CLEARING SKIES OVERNIGHT. TEMPERATURES SHOULD COOL
OFF CONSIDERABLY...WITH WIDESPREAD 40S EXPECTED FRIDAY MORNING.
THE COOL WEATHER WILL STICK AROUND FOR THE WEEKEND. HAVE REMOVED
POPS FROM SATURDAYS FORECAST SINCE THE BUSINESS END OF SATURDAYS
WAVE WILL TRACK ALONG THE MISSOURI RIVER VALLEY. A SECOND WAVE
WILL MAINLY AFFECT THE GREAT LAKES REGION ON SUNDAY...BUT COULD
SEE A STRAY SHOWER ACROSS WESTERN WISCONSIN. LOOKING AHEAD...THE
NEXT CHANCE FOR PRECIP WILL BE LATER TUESDAY INTO WEDNESDAY...BUT
GIVEN THE VARIABILITY IN THE LONG RANGE MODELS HAVE ONLY 25POPS.

&&

.AVIATION.../18Z TAF ISSUANCE/

AT TAF ISSUANCE TIME...THERE WAS A MVFR CLOUD DECK OVER CENTRAL MN
IMPACTING AXN AND RWF. THIS CLOUD DECK DOES NOT LOOK LIKE IT IS
GOING ANYWHERE FOR MUCH OF THE AFTERNOON. ELSEWHERE...VFR CONDS
PREVAILED. THE MAIN CONCERN FOR THIS TAF CYCLE WILL BE THE COLD
FROPA THIS EVENING WITH THE LIKELIHOOD OF STRONG/SEVERE STORMS
ALONG IT...THEN LOW CIGS AND GUSTY WINDS TO FOLLOW.

FROPA SHOULD PUSH THROUGH WRN MN LATE THIS AFTERNOON...ERN MN
EARLY EVE...AND WRN WI LATE EVE. AN EXTENSIVE SQUALL LINE WILL
LIKELY ACCOMPANY THIS FRONT WITH THE POTENTIAL FOR GUSTS EXCEEDING
40 KTS. IFR OR LOWER VSBYS POSSIBLE IN HEAVY RAIN...BUT LEFT THAT
OUT FOR NOW.

FOLLOWING THE FRONT...MVFR OR IFR CIGS ARE POSSIBLE INTO MUCH OF
THURSDAY MORNING BEFORE GRADUALLY LIFTING. NORTHWEST WINDS BETWEEN
10-20 KTS...WITH GUSTS AROUND 25 KTS ARE PROBABLE THROUGH THE
PERIOD.

KMSP...VFR CONDS EXPECTED INTO LATE THIS AFTERNOON. CONFIDENCE IS
FAIRLY HIGH THAT THE STORMS AND FROPA WILL ARRIVE AROUND 02Z OR
03Z THIS EVENING. STRONG WINDS AND HEAVY RAIN WILL ACCOMANY THESE
STORMS. SHOWERS MAY FOLLOW FOR A FEW HOURS INTO THE EARLY
OVERNIGHT. CIGS WILL DROP BEHIND THE FRONT AND COULD BECOME IFR
INTO THURSDAY MORNING. GUSTY WINDS WILL CONTINUE THROUGH THURSDAY
AFTERNOON WITH GRADUALLY RISING CIGS.

/OUTLOOK FOR KMSP/
.THU NIGHT...MVFR CIGS POSSIBLE THURS EVE...OTHERWISE VFR. WINDS
NW 10 TO 15 KTS.
.FRI...VFR. WINDS NW AT 10 KTS.
.SAT...VFR. SMALL CHANCE FOR TSRA. WINDS NW AT 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/TRH
Hazardous weather outlook, Aug 15, 11:27 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 PM CDT WED AUG 15 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1227 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHWESTERN MINNESOTA AND MOVE SOUTHEAST ACROSS CENTRAL AND
SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. DUE TO THE
STRENGTH OF THIS STORM SYSTEM...SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND CENTRAL MINNESOTA
BETWEEN 3 AND 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND
AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON AND EVENING AS STORMS MOVE INTO WESTERN MINNESOTA AND
PROGRESS EASTWARD TONIGHT.

SPD

In the hours before

Special weather statement, Aug 15, 4:02 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
502 PM CDT WED AUG 15 2012

MNZ041-047-048-152315-
DOUGLAS-POPE-STEVENS-
502 PM CDT WED AUG 15 2012

...THUNDERSTORMS MOVING INTO DOUGLAS...POPE AND STEVENS COUNTIES
THROUGH 615 PM CDT...

AT 456 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
CHARLESVILLE TO COLLIS. THESE STORMS WERE MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CHOKIO.
  DONNELLY.
  MELBY.
  EVANSVILLE.
  MORRIS.
  MILLERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4576 9625 4577 9577 4608 9579 4611 9577
      4603 9518 4547 9557 4557 9625 4570 9627
TIME...MOT...LOC 2202Z 281DEG 29KT 4607 9610 4567 9637

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Stevens

When
August 15, 4:35 PM CST
Where
Stevens County, 2.41 mi W of Donnelly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.700, -96.070

Hail, Stevens

When
August 15, 4:40 PM CST
Where
Stevens County, 0.84 mi SE of Donnelly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.690, -96.010

Hail, Stevens

When
August 15, 4:45 PM CST
Where
Stevens County, Morris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.580, -95.930

Hail, Stevens

When
August 15, 4:55 PM CST
Where
Stevens County, 1.19 mi NE of Morris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.590, -95.910

Hail, Stevens

When
August 15, 4:55 PM CST
Where
Stevens County, 1.61 mi ENE of Morris
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.590, -95.900

Hail, Stevens

When
August 15, 5:06 PM CST
Where
Stevens County, 3.57 mi SE of Morris
Measured
1 in hail
Reported by
Public
Coordinates
45.550, -95.870

Hail, Swift

When
August 15, 5:25 PM CST
Where
Swift County, 2.81 mi N of Benson Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.370, -95.680

Hail, Chippewa

When
August 15, 5:52 PM CST
Where
Chippewa County, 4.4 mi NNE of Gracelock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.110, -95.570

Hail, Chippewa

When
August 15, 6:16 PM CST
Where
Chippewa County, 1.69 mi NE of Clara City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -95.350

Hail, Chippewa

When
August 15, 6:24 PM CST
Where
Chippewa County, 1.53 mi ENE of Bunde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.935, -95.269

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391744, 391739, 391741, 391740, 391742, 391745, 391743, 391746, 391747, 391748.